Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Duluth, MN

July 30, 2003Aitkin County, Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 30, 2003, 2:01 PM CDT for Aitkin County, Carlton County, Saint Louis County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 2:01 PM CDT (19:01 UTC)
Expired
Jul 30, 2003, 3:00 PM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Carlton County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 71 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS53 KDLH 301901
SVRDLH
MNC001-017-137-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
201 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARLTON COUNTY IN NORTHEAST MINNESOTA
  NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA
  SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA
  SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 300 PM CDT

* AT 201 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2
  MILES NORTHEAST OF MCGREGOR...OR ABOUT 42 MILES SOUTH OF GRAND
  RAPIDS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAMARACK AROUND 220 PM CDT...
  WRIGHT AROUND 240 PM CDT...
  CROMWELL AROUND 300 PM CDT...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...MOVE
INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION
LIKE A RAVINE OR DITCH.

LAT...LON 4671 9341 4653 9334 4661 9266 4687 9276

$$

GSF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:34 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 30, 11:34 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1134 AM CDT WED JUL 30 2003

88D MOSAIC SHOWS AN INTENSE TSRA MOVING INTO THE WESTERN FA. TSRA
DEPARTING FROM NW WI AND SOME DEVELOPMENT NEAR THE INTERNATIONAL
BORDER. HAVE UPDATED TO ACCOUNT FOR TSRA ENTRANCE AND DEPARTURE.
BOOSTED TEMPS OVER THE SOUTHERN FA WHERE MORE SOLAR WORKING. TSRA
BEING DRIVEN BY STRONG UPPER LEVEL NEAR THE INTERNATIONAL BORDER
AREA.

GFE BEING UPDATED SO UNABLE TO ADJUST GRIDS.

.DLH...NONE.

GSF
Hazardous weather outlook, Jul 30, 7:10 AM CDT, 6 hours 51 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
710 AM CDT WED JUL 30 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN TODAY AND TONIGHT. THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EARLY THIS
EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND. THERE IS A SLIGHT
RISK THAT SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL
IN NORTHWESTERN WISCONSIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:26 PM CDTSevere Thunderstorm WarningDLHCass64 min
Jul 29, 8:24 PM CDTSevere Thunderstorm WarningDLHKoochiching51 min
Jul 30, 11:29 AM CDTSevere Thunderstorm WarningDLHCass61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.